Transfusion-related acute lung injury (TRALI), a primary cause of mortality associated with blood transfusions, is an underdiagnosed and underreported complication. In our fulminant and ultimately fatal case, the diagnosis of TRALI was confirmed by the finding of passively transfused antibodies in the recipient. The hematologic investigation led to the identification of a sensitized donor who has been deferred from future donations, hopefully preventing additional transfusion complications.
A 69 year-old man with a history of Child-Pugh class C, cryptogenic cirrhosis was admitted because of ataxia, confusion, and jaundice. Hyperbilirubinemia was discovered. The patient underwent magnetic resonance cholangiopancreatography (MRCP), which revealed choledocholithiasis. During an attempted endoscopic retrograde cholangiopancreatography (ERCP), an actively bleeding arteriovenous malformation was found in the stomach and injected with epinephrine. Two days later, fresh frozen plasma (FFP) was administered to correct a prolonged prothrombin time prior to a repeat ERCP. Ten minutes after beginning infusion of the the second unit, acute dyspnea developed. A chest radiograph showed bilateral airspace disease consistent with pulmonary edema. The patient was intubated and mechanically ventilated for hypoxemic respiratory failure. Brain natriuretic peptide level and left ventricular function by echocardiography were normal. Severe metabolic acidosis, shock, and acute tubular necrosis ensued. Broad spectrum antibiotics and vasopressor support were administered. No microbiologic etiology for possible sepsis was identified. The patient died on the third intensive care unit day. An antibody screen to human leukocyte antigens (HLA) I and II performed by solid phase ELISA on the patient’s blood was positive for class I antibodies. HLA testing of the first unit of fresh frozen plasma administered to the patient was positive by solid phase ELISA for both class I and class II antibodies. The donor, a multiparous female, was deferred from further donations.
TRALI is estimated to occur in 1 in 7,900 units of FFP and should be considered when respiratory insufficiency occurs within six hours of transfusion of any plasma-containing blood product. A high index of clinical suspicion is necessary to confirm the diagnosis, which may be mimicked by cardiogenic pulmonary edema and volume overload. Most cases are self-limited, but hemodynamic collapse may occur. Mortality occurs in 5 to 8% of cases. A double hit hypothesis has been proposed to explain the pathophysiology of TRALI. Initially, an underlying condition, such as sepsis, trauma, or surgery, causes priming and adherence of neutrophils to the pulmonary endothelium. Leukocyte antibodies from donors, especially multiparous women, are passively transfused and activate targets on recipient neutrophils, especially HLA class I and II antigens. This results in microvascular permeability and pulmonary edema fluid. Biologically active lipids in blood products are also thought to initiate neutrophil priming. The latter is unlikely in our case as antibodies were detected, and FFP does not contain these lipids, which are found in cellular products.
Our case is noteworthy for several reasons. A high index of suspicion of TRALI spurred a formal investigation by the blood bank. HLA antibody testing implicated a recently transfused unit, not the one during which the patient’s symptoms began. By investigating the possibility of TRALI, we were able to confirm the etiology of the patient’s respiratory failure and identify a sensitized donor who is deferred from future blood product donations.
Stephen Gorman, None.